Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 45, NWS Phoenix, AZ

July 26, 2005Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 26, 2005, 4:57 PM PDT for Riverside County, San Bernardino County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 4:57 PM PDT (23:57 UTC)
Expired
Jul 26, 2005, 6:00 PM PDT
In force
63 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 137 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 12.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 262359
SVRPSR
CAC065-071-270100-
/O.NEW.KPSR.SV.W.0045.050726T2357Z-050727T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
457 PM MST TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 600 PM MST

* AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF LOST HORSE-KEYS VIEW IN JOSHUA TREE NATIONAL PARK...OR
  ABOUT 11 MILES SOUTHWEST OF TWENTYNINE PALMS...AND MOVING NORTHWEST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE WESTERN HALF OF JOSHUA TREE
  NATIONAL PARK.

LAT...LON 3382 11606 3398 11585 3439 11628 3403 11662

$$

ELLIS
1 follow-up statement
000 
WWUS55 KPSR 270049
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
546 PM MST TUE JUL 26 2005

CAC065-071-270100-
/O.CON.KPSR.SV.W.0045.000000T0000Z-050727T0100Z/
SAN BERNARDINO CA-RIVERSIDE CA-
546 PM MST TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM PDT FOR NORTH
CENTRAL RIVERSIDE AND SOUTH CENTRAL SAN BERNARDINO COUNTIES...

AT 534 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM OVER THE NORTHWEST PORTION OF JOSHUA TREE 
NATIONAL PARK WAS DECREASING IN INTENSITY. IT WAS ALSO BEGINNING TO 
MOVE OUT OF THE PARK TOWARD THE NORTHWEST AT 15 MPH. THUS...THE 
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM 
PACIFIC DAYLIGHT TIME. HOWEVER...BE ALERT FOR FLOODING OF NORMALLY 
DRY WASHES AND CREEKS...AND OTHER LOW SPOTS EARLY THIS EVENING.

LAT...LON 3382 11606 3398 11585 3439 11628 3403 11662

$$

ELLIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:53 PM PDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 26, 3:53 PM PDT, 1 hour 4 minutes before
AZZ020>028-CAZ030>033-270600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
353 PM MST TUE JUL 26 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE OFF CALIFORNIA COAST WILL CONTINUE TO MOVE EAST OVER
THE SOUTHWEST STATES. THIS WILL BRING SOME DRIER AIR INTO THE REGION
FOR ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTHWEST
AND SOUTH-CENTRAL ARIZONA DURING MID WEEK. THIS SYSTEM IS ALSO
EXPECTED TO BRING SOMEWHAT WARMER TEMPERATURES. ONCE THE HIGH
PRESSURE SYSTEM REACHES THE 4 CORNERS...A HIGHER POSSIBILITY OF
SHOWERS AND THUNDERSTORMS WILL SPREAD BACK ACROSS THE LOWER COLORADO
RIVER VALLEY AND SOUTHEAST CALIFORNIA BY THIS COMING WEEKEND...WITH
THE CHANCE OF THUNDERSTORMS CONTINUING OVER SOUTH CENTRAL
ARIZONA...ESPECIALLY OVER HIGHER TERRAIN.

&&

.DISCUSSION...
A RATHER ACTIVE AFTERNOON ACROSS THE CWA. THUNDERSTORM ACTIVITY
BEGAN EARLIER THAN ANTICIPATED (BEFORE 11 AM MST) ACROSS YAVAPAI AND
GILA COUNTIES...LIKELY AIDED BY SOME COLDER AIR ALOFT...AND POSSIBLY
BY SOME WEAK SYNOPTIC LIFT FROM THE SHORTWAVE PASSING THROUGH NRN
AZ. STORMS TENDED TO BE QUITE PULSY ONCE AGAIN...BUT DUE TO VERY
SLOW MOVEMENT...LIKELY PRODUCED SOME LOCALIZED HEAVY RAIN. FOR THE
REST OF TONIGHT THINK MOST OF THE ACTIVITY WILL REMAIN OVER THE
HIGHER TERRAIN...ZONE 24 AND THE NORTHERN PORTIONS OF MARICOPA
COUNTY. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...STORMS HAVE
REALLY STRUGGLED AS THEY DRIFTED INTO THE LOWER DESERTS. ISOLATED
THUNDERSTORMS WILL STILL BE POSSIBLE IN THE PHOENIX METRO AREA...SO
DECIDED TO HOLD ONTO A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. HEAVY
RAINFALL IS STILL A POSSIBILITY ALONG WITH ISOLATED SEVERE STORMS.

FORECAST FOR WEDNESDAY ALSO POSES SOME CHALLENGES.  GFS AND NAM
AGREE THAT THE UPPER HIGH WILL CONTINUE TO SHIFT EASTWARD INTO
NEVADA.  CONSEQUENTLY THE FLOW ALOFT WILL BECOME NORTHEASTERLY BY
AFTERNOON. NAM ALSO SHOWS A COUPLE OF WEAK SHORTWAVES EMBEDDED IN
THE FLOW ROTATING THROUGH ARIZONA TOMORROW PROVIDING SOME WEAK UPPER
FORCING. IN ADDITION...850/700MB WINDS INCREASE OUT OF THE
EAST-SOUTHEAST BY AFTERNOON. AT THE LEADING EDGE OF THESE STRONGER
SELY WINDS...BOTH MODELS SHOW A DECENT AREA OF MOISTURE CONVERGENCE
MOVING ACROSS THE CWA DURING THE AFTERNOON. BOTTOM LINE...DECIDED TO
KEEP SLIGHT CHANCE OF THUNDERSTORMS GOING TOMORROW FROM ABOUT THE
COLORADO RIVER EASTWARD WITH HIGHER POPS IN ZONE 24. TEMPS TOMORROW
SHOULD BE ABOUT THE SAME AS TODAY...PERHAPS A COUPLE DEGREES WARMER
OUT WEST WHERE SURFACE TDS HAVE DROPPED INTO THE 50S.

ON THURSDAY THROUGH THE WEEKEND...UPPER HIGH WILL REMAIN IN THE
VICINITY OF THE 4 CORNERS REGION. EASTERLY FLOW WILL REMAIN OVER
ARIZONA WHICH IS EXPECTED TO IMPORT ADDITIONAL MOISTURE BACK INTO
THE REGION FROM OLD MEXICO.  MAIN QUESTION WILL BE HOW MUCH MOISTURE
ADVECTION WILL OCCUR...AND WHERE WILL THE BEST AXIS OF MOISTURE BE
LOCATED?  DUE TO ACTIVE WEATHER IN THE AREA...MADE VERY FEW CHANGES
TO THE EXTENDED WITH A SLIGHT CHANCE OF THUNDERSTORMS ONGOING
THROUGH MONDAY.  THERE WILL LIKELY BE PEAKS AND VALLEYS IN
ACTIVITY...HOWEVER WILL LEAVE TO FURTHER SHIFT TO IRON OUT THE
DETAILS.

&&

.AVIATION...DISCUSSION FOR 00Z TAFS.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AT LEAST THROUGH 03Z WITH POSSIBLE VISIBILITY RESTRICTIONS
IN BLOWING DUST AND HEAVY RAIN DOWN TO 2-3SM AT KPHX AND KIWA.
CEILINGS MAY ALSO LOWER TO 6-7K FT AGL THROUGH THE EARLY EVENING
HOURS. NO SIGNIFICANT WEATHER EXPECTED AT KYUM...KBLH...OR KIPL
THROUGH 06Z.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

FOWLE

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 26, 6:07 AM PDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
607 AM MST TUE JUL 26 2005

AZZ021>023-026>028-270202-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
607 AM MST TUE JUL 26 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST.

AZZ020-025-CAZ031>033-270202-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
607 AM MST (607 AM PDT) TUE JUL 26 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED TODAY.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER EXPECTED WEDNESDAY THROUGH THURSDAY. THERE IS A
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH
GUSTY WINDS LATE FRIDAY THROUGH MONDAY.

CAZ030-270202-
JOSHUA TREE NATIONAL PARK/JTNP/-
607 AM PDT TUE JUL 26 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL
PARK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED TODAY.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER EXPECTED WEDNESDAY THOUGH THURSDAY. THERE IS A
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH
GUSTY WINDS LATE FRIDAY THROUGH MONDAY.

AZZ024-270202-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
607 AM MST TUE JUL 26 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WITH GUSTY WINDS.

DKS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:43 PM PDTFlash Flood WarningPSRRiverside, San Bernardino62 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.